Alert archive / Arkansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 486, NWS Jackson, MS

July 27, 2005Ashley County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at Jul 27, 2005, 7:25 PM CDT for Ashley County, Arkansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2005, 7:25 PM CDT (00:25 UTC)
Expired
Jul 27, 2005, 8:20 PM CDT
In force
55 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Ashley County, AR

The radar

The Little Rock radar (KLZK), 186 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1027 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 280025
SVRJAN
ARC003-280130-
/O.NEW.KJAN.SV.W.0486.050728T0025Z-050728T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
725 PM CDT WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHLEY COUNTY IN SOUTHEAST ARKANSAS
  THIS INCLUDES THE CITIES OF...WILMOT...HAMBURG

* UNTIL 830 PM CDT

* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS BETWEEN 60 AND 70 MPH.  THIS STORM WAS LOCATED NEAR
  FOUNTAIN HILL...OR ABOUT 6 MILES NORTH OF HAMBURG...AND MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAMBURG BY 735 PM CDT
  7 MILES SOUTHWEST OF PORTLAND BY 810 PM CDT
  PARKDALE BY 820 PM CDT
  WILMOT BY 825 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3343 9185 3328 9198 3301 9160 3302 9146
      3323 9145

$$

DAB
3 follow-up statements
000 
WWUS54 KJAN 280039
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
739 PM CDT WED JUL 27 2005

ARC003-280130-
/O.CON.KJAN.SV.W.0486.000000T0000Z-050728T0130Z/
ASHLEY AR-
739 PM CDT WED JUL 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM CDT FOR
EASTERN ASHLEY COUNTY...

AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DESTRUCTIVE WINDS BETWEEN 60 AND 70 MPH.  THIS STORM WAS 
LOCATED NEAR HAMBURG...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PORTLAND BY 810 PM CDT
  PARKDALE BY 815 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN 
JACKSON.

LAT...LON 3340 9178 3322 9189 3301 9160 3302 9146
      3323 9145

$$

DAB
000 
WWUS54 KJAN 280056
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
755 PM CDT WED JUL 27 2005

ARC003-280130-
/O.CON.KJAN.SV.W.0486.000000T0000Z-050728T0130Z/
ASHLEY AR-
755 PM CDT WED JUL 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM CDT FOR
EASTERN ASHLEY COUNTY...

AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES EAST OF HAMBURG...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARKDALE...PORTLAND AND 9 MILES NORTH OF WILMOT BY 830 PM CDT

OTHER STRONG THUNDERSTORMS WILL MOVE ACROSS THE NORTHEASTERN PART OF 
ASHLEY COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...NEARLY CONTINUOUS 
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3340 9178 3323 9181 3301 9160 3302 9146
      3323 9145

$$

DAB
000 
WWUS54 KJAN 280120
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
817 PM CDT WED JUL 27 2005

ARC003-280127-
/O.CAN.KJAN.SV.W.0486.000000T0000Z-050728T0130Z/
ASHLEY AR-
817 PM CDT WED JUL 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ASHLEY COUNTY 
ARKANSAS IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS.  HOWEVER...IT REMAINS QUITE STRONG...AND IS CAPABLE OF 
PRODUCING WIND GUSTS UP TO 50 MILES AN HOUR AND NEARLY CONTINUOUS 
CLOUD TO GROUND LIGHTNING.  RAINFALL AMOUNTS UP TO 2 INCHES IN AN 
HOURS TIME REMAINS POSSIBLE...WHICH MAY RESULT IN SOME PONDING OF 
WATER ON AREA ROADWAYS AND OTHER LOW LYING AREAS.

FURTHER STATEMENTS WILL BE ISSUED ON THESE THUNDERSTORMS AS 
CONDITIONS WARRANT.

LAT...LON 3340 9178 3323 9181 3301 9160 3302 9146
      3323 9145

$$

DAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:31 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 27, 3:31 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CDT WED JUL 27 2005

.DISCUSSION...
A FEW FEATURES CONVERGED ON THE AREA TODAY RESULTING IN SCT
SHRA/TSRA. A SHEAR AXIS...ALIGNED FROM JUST SW OF COLUMBUS TO THE
METRO AREA DOWN TO BROOKHAVEN...HAS SPARKED SHRA/TSRA OVER THE
EASTERN PORTION OF THE AREA. WEAK NVA ON THE BACK SIDE OF THIS HAS
RESULTED IN A DRY AFTERNOON SO FAR OVER WESTERN PORTIONS OF THE
AREA...HOWEVER...A COLD FRONT IS APPROACHING FROM THE NORTH AND
REDEVELOPMENT OF SHRA/TSRA HAS BEEN OBSERVED ON THE REGION 88D
MOSAIC. TEMPS HAVE BEEN MUCH COOLER TODAY...WITH HIGHS JUST GETTING
INTO THE 90S. HEAT INDICES HAVE BEEN HELD AT BAY...ONLY PEAKING
AROUND THE 100F MARK.

TONIGHT...CONVECTION ASSOCIATED WITH THE SHEAR AXIS OVER THE EASTERN
PORTION OF MS WILL SUBSIDE AFTER SUNSET. MEANWHILE...AMPLE MOISTURE
AND INSTABILITY WILL POOL AHEAD OF THE SFC FRONT THAT WILL MOVE INTO
NW PORTIONS OF THE AREA DURING THE OVERNIGHT HOURS. WILL REMAIN
ABOVE GUIDANCE POPS IN THIS AREA (LIKELY) AND STAY WITH MAV IN THE
EAST (CHC). LOW TEMPS WILL BE A FEW DEGREES COOLER W/ THE RAIN IN
THE VICINITY OF THE FRONT TONIGHT...AROUND 70...WHILE THE REMAINDER
OF THE AREA WILL HAVE NEAR PERSISTENCE LOWS IN THE LOW/MID 70S.

THURSDAY AND THURSDAY NIGHT...THE FRONT WILL SAG A LITTLE FARTHER
SOUTH DURING THIS PERIOD. THE AIRMASS OVER THE LOWER MS RIVER VALLEY
REGION WILL REMAIN MOIST...WITH PWS IN EXCESS OF 2 INCHES. WITH
TEMPS RISING INTO THE UPPER 80S...SBCAPES SHOULD PEAK AGAIN AROUND
2500 J/KG IN THE PRESENCE OF -4C LIS. LITTLE IN THE WAY OF
INHIBITION IS NOTED...AND WITH WEAK LOW LEVEL CONVERGENCE IN THE
VICINITY OF THE BOUNDARY...PERIODS OF SHRA/TSRA ARE ANTICIPATED.
HAVE INCREASED POPS TO CATEGORICAL ROUGHLY ALONG AND SOUTH OF THE
I-20 CORRIDOR...WITH LIKELY POPS IN THE NORTH. THE BOUNDARY WILL
CONTINUE A SLOW SAG TO THE SOUTH THUR EVENING. HAVE MAINTAINED CHC
POPS IN AREAS SOUTH AND EAST OF THE NATCHEZ TRACE PARKWAY...
DWINDLING TO SLIGHT CHC AFTER MIDNIGHT.

WILL MAINTAIN A MENTION OF SCT STRONG TS IN THE HWO. WITH WEAK LAPSE
RATES AND WEAK FLOW ALOFT...ONLY EXPECTING A FEW WIND GUSTS TO 45
MPH.

FRIDAY AND SATURDAY...ALL OF THE MODELS ARE IN AGREEMENT THAT THE
500MB TROUGH WILL SHIFT EAST OVER MISSISSIPPI BY FRIDAY AND THE
FRONTAL BOUNDARY WILL STALL AND WEAKEN OVER SOUTHERN MISSISSIPPI.
EXPECT MOST OF THE THUNDERSTORM ACTIVITY TO BE LIMITED TO ALONG AND
SOUTH OF THE BOUNDARY OVER THE SOUTHEAST AND SOUTH ON FRIDAY...THE
LATEST GUIDANCE HAS INCREASED THE POPS SIGNIFICANTLY OVER THE
CENTRAL AND SOUTH ON FRIDAY. MODELS INDICATE THAT THE MOST UNSTABLE
AIR WILL BE IN THE SOUTH AND EAST...THE GFS HAS LIS OF -6 TO
-8...ML CAPE OF 1800 TO 2000 J/KG AND A K-INDEX OF NEAR 35.
PRECIPITABLE WATER VALUES WILL STILL BE NEAR 2.2. THE U/L JET WILL
BE WELL TO THE NORTH TO SUPPORT ANY PROLONGED CONVECTIVE ACTIVITY
LIKE THURSDAY...BUT WITH THE PARAMETERS MENTIONED ABOVE EXPECT THERE
TO BE WIDESPREAD THUNDERSTORM ACTIVITY IN THE SOUTH DURING THE
AFTERNOON AND EVENING. A STRONG SURFACE RIDGE BUILDS INTO MOST OF
THE AREA ON SATURDAY...WITH MOST OF THE CONVECTIVE ACTIVITY TO BE
LIMITED TO THE EXTREME SOUTH AND SOUTHEAST COUNTIES. THE BOUNDARY
WILL BE VERY WEAK BUT THERE WILL BE SOME WEAK CONVERGENCE ALONG THE
REMNANTS OF THE BOUNDARY.

SUNDAY THROUGH WEDNESDAY...PREVIOUS RUNS OF THE GFS TRIED TO
RETROGRADE THE 500MB TROUGH BACK TO THE WEST AND SET A SHEAR AXIS
OVER NORTHWEST MISSISSIPPI. THE LATEST 12Z RUN NOW IS KEEPING THE
500MB TROUGH STATIONARY...EXTENDING THE TROUGH FROM THE OHIO VALLEY
INTO EASTERN MISSISSIPPI. LOOKS LIKE MOST OF THE CONVECTION WILL BE
LIMITED TO THE EASTERN ONE HALF OF THE AREA EAST OF THE SHEAR AXIS.
PRECIPITABLE WATER VALUES WILL BEGIN TO INCREASE TO NEAR 2.0 INCHES
ON SUNDAY...BUT EXPECT THE CONVECTION TO BE DIURNAL IN NATURE AS
THERE WILL BE LIMITED INSTABILITY. THE LATEST GFS RUN AGAIN KEEPS
THE 500 MB TROUGH STATIONARY THROUGH TUESDAY AND BEGINS TO PUSH IT
EAST OF THE AREA BUY WEDNESDAY. MODELS INDICATE VERY LITTLE LOW
LEVEL FLOW THROUGH THE PERIOD UNDER HIGH PRESSURE RIDGING...THUS
EXPECT THERE TO BE MAINLY ISOLATED DIURNAL AND SEA BREEZE CONVECTIVE
ACTIVITY IN THE SOUTH INTO WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  89  71  89 /  40  80  40  40
MERIDIAN      73  92  71  90 /  30  80  50  60

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM: GAGAN
LONG TERM: 15
Hazardous weather outlook, Jul 27, 2:51 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CDT WED JUL 27 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281951-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
251 PM CDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THIS
TONIGHT AND AGAIN ON THURSDAY ACROSS THE ENTIRE OUTLOOK AREA.

TONIGHT...A COLD FRONT WILL SLOWLY SAG INTO THE REGION. WITH
AMPLE MOISTURE AND INSTABILITY AHEAD OF THIS FRONT...SHOWERS AND
THUNDERSTORMS WILL DEVELOP...PARTICULARLY IN AREAS ALONG AND
NORTHWEST OF THE NATCHEZ TRACE PARKWAY. THE PRIMARY RISKS WITH
THESE STORMS WILL BE WIND GUSTS TO 45 MPH AND TORRENTIAL
DOWNPOURS OF RAIN.

ON THURSDAY...THE COLD FRONT WILL CONTINUE TO AFFECT THE REGION
AND PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
NORTHEAST LOUISIANA AND MUCH OF CENTRAL MISSISSIPPI. A FEW STRONG
THUNDERSTORMS ARE AGAIN ANTICIPATED...WITH WIND GUSTS TO 45 MPH
AND TORRENTIAL DOWNPOURS OF RAIN THE PRIMARY RISKS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

...DAYS TWO AND THREE...THURSDAY NIGHT THROUGH SATURDAY NIGHT...
SCATTERED THUNDERSTORMS WILL PERSIST INTO THURSDAY NIGHT AND
REDEVELOP AGAIN ON FRIDAY...PRIMARILY IN AREAS SOUTH AND EAST OF
THE NATCHEZ TRACE PARKWAY. A FEW STORMS COULD AGAIN BECOME
STRONG...WITH WIND GUSTS TO 45 MPH AND TORRENTIAL DOWNPOURS OF
RAIN THE PRIMARY RISKS.

...DAYS FOUR THROUGH SEVEN...SATURDAY NIGHT THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Jul 27, 4:55 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
455 PM CDT WED JUL 27 2005

MSZ031-272300-
LOWNDES-
455 PM CDT WED JUL 27 2005

...SLOW MOVING THUNDERSTORMS ARE AFFECTING LOWNDES COUNTY...

AT 455 PM CDT...WEATHER SERVICE RADAR SHOWED A CLUSTER OF SLOW
MOVING THUNDERSTORMS ABOUT 5 MILES SOUTHWEST OF COLUMBUS.  THESE
THUNDERSTORMS ARE MOVING TO THE NORTHEAST AROUND 5 MILES AN HOUR...
AFFECTING SOUTHERN PARTS OF THE CITY OF COLUMBUS...INCLUDING THE
MISSISSIPPI UNIVERSITY FOR WOMEN THROUGH 600 PM.  IN ADDITION...
AFTERNOON COMMUTERS ON HIGHWAYS 82...45...AND 182 WILL ALSO BE
IMPACTED BY THESE THUNDERSTORMS.

OCCASIONAL CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 40 MILES
AN HOUR ARE THE MAIN RISKS WITH THESE STORMS.  RAINFALL AMOUNTS
BETWEEN ONE HALF AND THREE QUARTERS OF AN INCH...IN AN HOURS TIME...
WILL ALSO BE POSSIBLE.  RAINFALL AMOUNTS SUCH AS THESE MAY RESULT IN
THE PONDING OF WATER ON AREA ROADWAYS AND OTHER LOW LYING AREAS.

FURTHER UPDATES ON THESE THUNDERSTORMS WILL BE ISSUED BY YOUR
NATIONAL WEATHER SERVICE IN JACKSON AS CONDITIONS WARRANT.

BUTTS

Nearby

Severe Thunderstorm Warnings in Arkansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.